North Carolina, 2008Hail in North Carolina, May 5, 2008
May 5, 2008 · NWS RAH · 2 events in 1 county or zone
An upper level disturbance moved across central North Carolina from the northwest. The disturbance interacted with daytime heating to produce isolated thunderstorms, a few of which became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across central North Carolina from the northwest. The disturbance interacted with daytime heating to produce isolated thunderstorms, a few of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 5, 1:35 PM EST, 14 minutes earlier.
Area forecast discussion, May 5, 1:35 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT MON MAY 5 2008
.SYNOPSIS...A WEAK STATIONARY FRONT OVER THE EASTERN PIEDMONT AND
COASTAL PLAIN OF NORTH CAROLINA COUPLED WITH AN APPROACHING UPPER
LEVEL DISTURBANCE WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY...MAINLY EAST AND SOUTH OF RALEIGH. HIGH
PRESSURE WILL BUILD IN TONIGHT AND LINGER ACROSS THE AREA THROUGH
MID WEEK. AN INCOMING STORM SYSTEM WILL BRING RAIN CHANCES FOR LATE
THURSDAY INTO FRIDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 230 PM...
THE LOSS OF THE HEATING OF THE DAY AND THE PASSAGE OF THE UPPER
LEVEL TROUGH THROUGH MOST OF CENTRAL NORTH CAROLINA NEAR SUNSET
SHOULD END THE PRECIPITATION THREAT AROUND DARK. THUNDERSTORMS ARE
POSSIBLE MAINLY SOUTH OF HIGHWAY 64. PREDAWN FOG AND SOME LOW
STRATUS ARE POSSIBLE SOUTH OF HIGHWAY 64... BUT WIDESPREAD
VISIBILITIES SHOULD BE WELL ABOVE TWO MILES SO NO MENTION IN THE
TEXT PRODUCTS.
MOSTLY CLEAR SKIES TUESDAY. HOWEVER SEVERAL MODELS ARE DEVELOPING
A WEAK AREA OF SHOWERS NORTH OF THE OHIO VALLEY LATE TONIGHT ALONG
A SURFACE FRONT AND TRACKING THIS AREA SOUTHEAST AHEAD OF A DIVING
VORTICITY MAXIMUM. AT THIS TIME THERE IS NOT ENOUGH CONFIDENCE IN
THIS FEATURE TO MENTION A RAIN CHANCE...BUT HAVE INCREASED CLOUDS
LATE IN THE DAY IN THE NORTHEAST.
LITTLE CHANGE TO THE TEMPERATURE FORECAST. LOWS MID AND UPPER 50S
WITH HIGHS NEAR 80 TUESDAY AFTERNOON.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 235 PM MONDAY...
THE MODELS AGREE ON A WEAK AND DIFFICULT-TO-TRACK MID LEVEL
PERTURBATION DROPPING FROM NORTHERN OH TONIGHT THROUGH VA INTO
EASTERN NC BY LATE TUESDAY AFTERNOON. DYNAMIC FORCING DOESNT APPEAR
TO BE ESPECIALLY PROFOUND AND PRECIPITABLE WATER IS NEAR NORMAL AT
BEST. SINCE IT IS ARRIVING DURING MAX HEATING... AN ISOLATED SHOWER
OR STORM COULD DEVELOP... BUT DUE TO THE LIMITED MOISTURE AND THE
POSSIBILITY THAT ANY CONVECTION WILL HOLD TO OUR NE AND E... WILL
LEAVE POPS OUT FOR NOW AND EVALUATE LATER OBSERVATIONS. PREFER TO
STAY NEAR CURRENT FORECAST LOWS TUESDAY NIGHT WHICH ARE JUST ABOVE
MOS GUIDANCE AND CLOSE TO THE SREF MEAN.
FOR WEDNESDAY... SURFACE RIDGING SITS OVER THE SOUTHEAST STATES AS
850 MB RIDGING TRACKS OVERHEAD AND MID LEVEL HEIGHTS RISE OVER NC...
IN RESPONSE TO THE VORTEX TRACKING FROM SOUTHEAST NM INTO THE
SOUTHERN PLAINS. A MINOR WAVE AND BRIEF SHOT OF MID-UPPER LEVEL
ISENTROPIC UPGLIDE PROGRESS ACROSS THE AREA... AND THESE ARE
TRACKABLE BACK TO THE CONVECTION CURRENTLY OVER KS... SO HAVE RAISED
SKY COVER A BIT TO PARTLY CLOUDY. THIS MAY CUT A DEGREE OR TWO OFF
FORECAST HIGHS... BUT ABOVE NORMAL THICKNESSES STILL INDICATE HIGHS
AROUND 80-84.
FOR WEDNESDAY NIGHT/THURSDAY... MODELS ARE IN GOOD AGREEMENT
BRINGING THE FORMERLY-CLOSED VORTEX EASTWARD AS AN OPEN SHORTWAVE...
TO A POSITION OVER KY/TN BY 00Z FRIDAY. ISENTROPIC UPGLIDE SLOWLY
INCREASES IN WESTERN NC THROUGH THURSDAY... BUT WITH MID LEVEL
RIDGING HOLDING FIRM OVER MUCH OF THE CWA THROUGH EASTERN NC AND
WITH OTHER FORCING MECHANISMS LACKING... WILL HOLD POPS AS LOW
CHANCES THROUGH THURSDAY AFTERNOON... ON THE HIGHER END IN THE WEST.
EXPECT INCREASING CLOUDS WEDNESDAY NIGHT THROUGH THURSDAY. MILD LOWS
IN THE UPPER 50S/LOWER 60S AND HIGHS AROUND 80-84 STILL LOOK
REASONABLE. -GIH
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 325 AM MONDAY...
MEDIUM RANGE GUIDANCE START OUT IN GOOD AGREEMENT FRI THEN LACK OF
CONSENSUS NOTED SATURDAY AND BEYOND.
FRIDAY...DECENT DYNAMICS EARLY WITH LOW LEVEL JET AROUND 40 KNOTS
IN VICINITY WHILE REGION IN THE LEFT EXIT REGION OF UPPER JET
CROSSING THE LOWER MS VALLEY INTO THE DEEP SOUTH. EXPECT
CONVECTION TO DIMINISH LATE FRIDAY AS WESTERLY FLOW ADVECT DRIER
AIR INTO REGION COUPLED WITH SUBSIDENCE IN WAKE OF EXITING MID
LEVEL SHORT WAVE. LATEST 00Z ECMWF MODEL RUN MAINTAINS PROGRESSIVE
FLOW REGIME WITH ANOTHER SHORT WAVE AFFECTING THE REGION BY
SATURDAY. MEANWHILE 00Z GFS HAS WEAK SHORT WAVE RIDGE TRAVERSING
REGION SATURDAY BEFORE NEXT SHORT WAVE AFFECTS AREA SATURDAY NIGHT
INTO SUNDAY.
NEEDLESS TO SAY...DECENT CHANCE FOR UNSETTLED WEATHER NEXT WEEKEND
BUT DIFFICULT TO PINPOINT WHICH PERIOD(S) WILL HAVE BETTER CHANCE OF
RAIN. THUS...WILL LEAVE POP FORECAST AS IS FOR THE WEEKEND (SLIGHT
CHANCE LATE SATURDAY THROUGH SUNDAY) STILL APPEARS TO BE MORE CLOUDS
THAN SUN WHICH WILL SUPPORT MAXIMUM TEMPERATURES A CATEGORY BELOW
NORMAL.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 155 PM...
SHORT WAVE AND ASSOCIATED UPPER LEVEL JET DROPPING SOUTHEAST INTO
NORTH CAROLINA THIS AFTERNOON. HEAT OF THE DAY ALSO AIDING IN
GENERATING SHOWERS AND A THUNDERSTORM OR TWO. THUNDERSTORM RISK
MAINLY SOUTH OF HIGHWAY 64. LOSS OF HEATING AND PASSAGE OF THE UPPER
LEVEL TROUGH THROUGH MOST OF CENTRAL NORTH CAROLINA SHOULD END THE
PRECIPITATION THREAT SHORTLY AFTER SUNSET.
WINDS NEAR CALM TONIGHT AND FAYETTEVILLE AND ROCKY MOUNT WILL BE
PRONE TO FOG AND STRATUS DEVELOPMENT AFTER MIDNIGHT TONIGHT. CLEAR
TO MOSTLY CLEAR SKIES SHORTLY AFTER SUNRISE WITH A NORTHEAST BREEZE
LESS THAN 10 KNOTS.
VFR CONDITIONS EXPECTED TUESDAY THROUGH THURSDAY.
THE POSSIBILITY FOR MVFR CEILINGS WILL INCREASE THURSDAY NIGHT AND
FRIDAY MORNING AS A COLD FRONT BEGINS TO MOVE ACROSS NORTH CAROLINA.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JFB/GIH
NEAR TERM...
SHORT TERM...HARTFIELD
LONG TERM...WSS
AVIATION...
Hazardous weather outlook, May 5, 12:15 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT MON MAY 5 2008
NCZ042-077-078-083>086-088-089-061100-
JOHNSTON-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
115 PM EDT MON MAY 5 2008
...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS CENTRAL NORTH CAROLINA TODAY AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS THE REGION. ISOLATED SEVERE STORMS ARE POSSIBLE WITH
THE PRIMARY THREATS BEING PENNY SIZE HAIL AND WIND GUSTS OVER 60
MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
NCZ007>011-021>028-038>041-043-073>076-061100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-
115 PM EDT MON MAY 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS CENTRAL NORTH CAROLINA TODAY AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS THE REGION. ISOLATED STRONG STORMS ARE POSSIBLE WITH
THE PRIMARY THREATS BEING PEA TO MARBLE SIZE HAIL AND WIND GUSTS
OVER 40 MPH. THE GREATEST THREAT FOR STRONG STORMS WILL GENERALLY
BE SOUTH OF HIGHWAY 64.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Special weather statement, May 5, 12:30 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT MON MAY 5 2008
NCZ084>086-051830-
HOKE-RICHMOND-SCOTLAND-
130 PM EDT MON MAY 5 2008
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM...
AT 130 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EASTERN RICHMOND COUNTY AROUND HOFFMAN...AND NORTHERN SCOTLAND
COUNTY AT CAMP MACKALL. THEY WERE MOVING SOUTHEAST AROUND 15
MPH...AND WILL REACH WAGRAM AND RAEFORD BETWEEN 200 PM AND 230 PM.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS IF
THUNDER IS HEARD.
13
Local storm report, May 5, 1:31 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 8 N LAURINBURG 34.88N 79.49W
05/05/2008 M0.50 INCH SCOTLAND NC TRAINED SPOTTER
&&
BLAESLocal storm report, May 5, 1:40 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT MON MAY 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL WAGRAM 34.89N 79.37W
05/05/2008 M0.50 INCH SCOTLAND NC LAW ENFORCEMENT
PEA TO MARBLE SIZE HAIL ON PEACH ORCHARD ROAD.
&&
BLAESHail, Scotland
- When
- May 5, 1:49 PM EST
- Where
- Scotland County, 0.89 mi SW of East Laurinburg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.760, -79.430
Nickel to quarter size hail was reported at the intersection of Highway 74 and Highland Road.
Hail, Scotland
- When
- May 5, 1:53 PM EST
- Where
- Scotland County, 2.15 mi NNW of East Laurinburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.800, -79.430
Nickel size hail occurred near the intersection of Leesville Road and Highland Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, May 5 to 7, 2008$3.0 million · 2.75 in hail · 18 events
- Hail in Kansas, May 5, 2008$204,000 · 1 in hail · 5 events
- Tornadoes and Hail in Texas, May 5 to 7, 2008$90,000 · EF0 · 12 events
- Hail and Damaging Winds in Kansas, May 5, 2008$10,000 · 4.25 in hail · 41 events
- Hail and Damaging Winds in Kansas, May 5, 2008$25,000 · 1.75 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 5, 2008$25,000 · 4.25 in hail · 7 events
- Hail and Damaging Winds in Texas, May 5 to 6, 2008$15,000 · 1.75 in hail · 8 events
- Flash Flood in Texas, May 5, 2008$20,000 · 1 event
- Flash Flood and Hail in Oklahoma, May 5, 20081.75 in hail · 13 events
- Frost and Freeze in New York, May 5, 200812 events
- Hail in Kansas, May 5, 20081.75 in hail · 10 events
- Hail in North Carolina, May 5, 20080.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98510, 98512.